Alert archive / Alabama / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Birmingham, AL

October 18, 20228 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 18, 2022, 2:35 AM CDT for 8 counties in Alabama. It took effect at Oct 18, 2022, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2022, 2:35 AM CDT (07:35 UTC)
In effect from
Oct 18, 2022, 1:00 PM CDT
Expired
Oct 18, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 40 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS84 KBMX 180735
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
235 AM CDT Tue Oct 18 2022

...DRY AND BREEZY CONDITIONS EXPECTED THIS AFTERNOON...

ALZ042-044>050-181900-
/O.NEW.KBMX.FW.W.0004.221018T1800Z-221019T0000Z/
Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
235 AM CDT Tue Oct 18 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for Southeastern Portions of Central Alabama, which is in
effect from 1 PM this afternoon to 7 PM CDT this evening.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and dry conditions can 
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
497 
WWUS84 KBMX 181647
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
1147 AM CDT Tue Oct 18 2022

...DRY AND BREEZY CONDITIONS EXPECTED THIS AFTERNOON...

ALZ042-044>050-190000-
/O.CON.KBMX.FW.W.0004.221018T1800Z-221019T0000Z/
Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
1147 AM CDT Tue Oct 18 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA...

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and dry conditions can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 18, 1:14 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 18, 1:14 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
114 AM CDT Tue Oct 18 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday)
Issued at 956 PM CDT MON OCT 17 2022

Cold, dry air is spreading southward tonight, ahead of strong
surface high pressure sliding southward from Central Canada into
the northern Plains. Dewpoints are now in the low 30s across the
north, with temperatures in the mid 40s. Expect temperatures to
continue falling into the low 30s across the north and low 40s
across the south, by sunrise Tuesday. North to northwesterly winds
will remain breezy due to the tightened pressure gradient,
dropping wind chill values into the mid 20s to mid 30s.

Will maintain the current Freeze Warning for northern counties
from 2 to 9am.

14

Previous short-term discussion:
(This afternoon through Tuesday)
Issued at 103 PM CDT MON OCT 17 2022

The cold front is now situated across south Alabama and skies are
clearing in the north with Central Alabama missing out on
measurable rainfall this time around. We already have dry, cooler
air entering from the northwest. Dewpoints will continue to
plummet into the overnight hours as strong north-northwesterly
mid-level winds over the Midwest acts to drive this Canadian
airmass south into the region. Gusts of 15 to 20 mph will occur
this afternoon behind the front, and winds of 5 to 8 mph may
continue overnight. With temperatures dropping into the lower to
mid 30s across our northern counties tonight, the added breeze
could produce wind chills in the upper 20s. The Freeze Warning was
expanded southward to include another row of counties from
generally Lamar east to Cleburne County and areas north where
temperatures are likely to plummet to at or just below freezing by
early tomorrow morning. This will be the first widespread freeze
of the season in the Warning area, so make sure to protect
sensitive plants and provide a warm shelter for your pets!
Although we will have full sunshine tomorrow, temperatures won't
warm beyond the 50s for most locations except possibly the warmer
areas of our southeast which could reach the lower 60s.

86/Martin

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 220 PM CDT MON OCT 17 2022

The long-term forecast period focus remains on the potential for
widespread freezing temperatures on Wednesday and Thursday
mornings.

Tuesday Night into Wednesday

The period will start with a highly amplified pattern aloft as an
elongated upper low is centered over the Eastern Great Lakes
while broad ridging is centered over much of the West. Strong
meridional flow will persist aloft from Central Canada south over
much of the Plains and southeast over the area. A 1029 mb surface
high will be located over the Eastern Dakotas while a surface low
will be across Southeast Canada. Dry conditions under clear skies
are expected areawide.

Surface winds will be gradually decreasing during this time as
the pressure gradient relaxes across the region. The result will
be optimal radiational cooling conditions with a widespread freeze
possible and a freeze watch remains in effect. Expect lows at
least around freezing areawide with readings in the mid to upper
20s generally along and north of the Interstate 20 corridor. Highs
during the day Wednesday will range from the upper 50s northwest
to the low 60s far southeast.

Wednesday Night into Thursday

The upper low will become positioned over far Southeast Canada
during this time as broad ridging remains over much of the West
Coast. Elongated surface high pressure will extend from South
Texas northeast across the area into the Carolinas. Light winds
under continued clear skies will promote ideal radiational cooling
conditions. A freeze watch is now in effect for this time frame
with a widespread freeze expected. Potential for lows in the mid
to upper 20s will again be most likely along and north of the
Interstate 20 corridor. A warming trend will develop through the
day Thursday with highs ranging from around 60 in the higher
elevations east to the mid 60s far south and west.

Thursday Night into Friday

The upper low over Southeast Canada will become progressive as it
becomes an open wave, quickly moving further northeast through
the day. Mid level ridging out west will deamplify and become
increasingly confined to the Desert Southwest region. A longwave
trough will move east over the area but in dry fashion with only a
few high clouds associated with the feature. Surface high
pressure will become more diffuse but persist across the Deep
South into the Mid Atlantic regions. A moderating trend will
continue with lows potentially near freezing in the typically
colder sheltered areas across the northeast, otherwise, readings
will be in the low to mid 30s areawide. Will continue to hold off
on mentioning the potential for continued freezing temperatures
Friday morning across portions of the northeast due to the limited
potential affected area. Highs will range from the upper 60s in
the higher elevations east to readings in the lower 70s south and
west. Dry conditions will continue under mostly clear skies.

Saturday through Sunday

Aloft, troughing is expected to develop aloft to our east late
Friday into Saturday as a longwave trough moves east across the
New England. Lower amplitude ridging will remain over much of the
Desert Southwest, building slowly eastward over Southwest Texas.
Surface high pressure will remains across the area Saturday before
migrating further to the northeast over the Mid Atlantic on
Sunday. We will see mostly sunny to partly cloudy skies across the
area as moisture values continue to gradually increase with time.
temperatures will continue to moderate with lows from the mid 30s
northeast to the mid 40s southwest and highs in the mid to upper
70s areawide both days.

05

&&

.AVIATION...
(06Z TAFS)
Issued at 100 AM CDT TUE OCT 18 2022

Winds will remain up around 7 kts for the overnight hours and then
increase late morning across the area. Sustains winds of 12 to 15
kts with gusts up to 22kts possible.

16

&&

.FIRE WEATHER...

Dry conditions will persist now through Sunday as a cold front is
moving southeast through the area this afternoon. Relative
humidity values will fall into the mid 30 percent rage across the
northwest this afternoon under clearing skies with breezy
conditions. RH values and winds are below warning criteria but
fire danger will remain elevated this afternoon.

Minimum relative humidity values will fall into the mid 20s south
and central by mid Tuesday afternoon. Even lower RH values are
forecast with values in the lower 20s areawide both Wednesday and
Thursday afternoons. Elevated fire danger conditions will persist
through Thursday with winds being the only reason for warning
criteria not being met.

&&

.CLIMATE...

Record "cool high" temperatures for October 18:

Birmingham: 55 (1955)
Tuscaloosa: 58 (1966)
Anniston:   54 (1955)
Montgomery: 60 (2009)

Record lows for October 19:

Birmingham: 29 (1948)
Tuscaloosa: 28 (1948)
Anniston:   30 (1948)
Montgomery: 34 (1948)

Record lows for October 20:

Birmingham: 32 (1964,1913)
Tuscaloosa: 32 (1989,1948)
Anniston:   29 (1948)
Montgomery: 32 (1989)

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  27  59  26 /   0   0   0   0
Anniston    54  29  59  29 /   0   0   0   0
Birmingham  54  31  58  31 /   0   0   0   0
Tuscaloosa  56  32  60  31 /   0   0   0   0
Calera      55  33  59  32 /   0   0   0   0
Auburn      56  34  60  33 /   0   0   0   0
Montgomery  58  32  61  31 /   0   0   0   0
Troy        58  33  61  31 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM CDT this morning for the following
counties: Blount-Calhoun-Cherokee-Cleburne-Etowah-Fayette-
Jefferson-Lamar-Marion-St. Clair-Walker-Winston.

Freeze Watch from late tonight through Wednesday morning for the
following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-
Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-
Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon-
Marengo-Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell-
Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-
Winston.

Freeze Watch from Wednesday evening through Thursday morning for
the following counties: Autauga-Barbour-Bibb-Blount-Bullock-
Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-
Elmore-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-
Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike-Randolph-
Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-
Walker-Winston.

&&

SHORT TERM...14
LONG TERM....05
AVIATION...16
Hazardous weather outlook, Oct 17, 11:09 AM CDT, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1109 AM CDT Mon Oct 17 2022

ALZ011>015-017>050-181915-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1109 AM CDT Mon Oct 17 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Temperatures will be near or below freezing generally along and north
of the Interstate 20 corridor late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures will be at or below freezing across much of Central
Alabama Tuesday and Wednesday nights.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:16 AM CDTFreeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more31 hr

Nearby

Red Flag Warnings in Alabama, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.